New York, 2008

Damaging Winds in New York, July 22, 2008

July 22, 2008 · NWS ALY · 2 events in 2 counties and zones

An approaching warm front, combined with a moist and unstable air mass in place, led to the development of isolated severe thunderstorms across portions of the western Mohawk Valley, and central Taconics of east central New York during the late afternoon hours of Tuesday July 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An approaching warm front, combined with a moist and unstable air mass in place, led to the development of isolated severe thunderstorms across portions of the western Mohawk Valley, and central Taconics of east central New York during the late afternoon hours of Tuesday July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 22, 1:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 1:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
210 PM EDT TUE JUL 22 2008

.SYNOPSIS...
AN UNSTABLE AND HUMID AIR MASS WILL CONTINUE OVER THE NORTHEAST
THROUGH THURSDAY. A WEAK WAVE OF LOW PRESSURE MOVING ALONG A
STATIONARY FRONT WILL PRODUCE SHOWERS AND SOME STRONG
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. A COLD FRONT WILL
STALL WEST OF THE HUDSON RIVER VALLEY WEDNESDAY THROUGH THURSDAY
WITH MULTIPLE DISTURBANCES MOVING ALONG THE FRONT BRINGING
PERIODS OF HEAVY RAIN TO EASTERN NEW YORK AND WESTERN NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE VISIBLE SATELLITE PICTURE LATE THIS MORNING CONTINUES TO SHOW
LOT/S OF CLEARING WITH THE STRATUS FINALLY BURNING OFF IN THE
CAPITAL REGION AND HUDSON RIVER VALLEY. THE WATER VAPOR LOOP
CONTINUES TO SHOW PROGRESSIVE MID AND UPPER LEVEL DRYING POKING
E/NE INTO ERN GREAT LAKES REGION/WRN NY TIED TO THE MID AND UPPER
LEVEL JET STREAK IN ASSOCIATION WITH THE SPRAWLING H500
CLOSED/CUTOFF LOW.

AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ON THE N/NE
SIDE OF A H500 SHORTWAVE MOVING THROUGH CNTRL PA. APPRECIABLE LOW
LEVEL MOISTURE IS IN PLACE FOR THIS AREA OF CONVECTION TO MOVE
INTO THE ALY FCST THIS PM. SFC BASED INSTABILITY WILL BE MARGINAL
WITH 500-1000 J/KG ACROSS THE AREA WITH ISOLD HIGHER AMOUNTS. WET
BULB ZERO HEIGHTS ARE SLIGHTLY BELOW NORMAL AT 10-11 KFT...BUT THE
LAPSE RATES LOOK POOR IN THE MID LEVELS 5-6C/KM BASED ON THE
KALB/KBUF 1200 UTC SOUNDINGS. NONETHELESS...DYNAMICAL FORCING
BASED ON THE WATER VAPOR LOOP...AND MARGINAL SHEAR OF 30-40 KTS IN
THE 0-6 KM LAYER SHOULD PROMOTE SOME STRONG TO ISOLD SEVERE TSRAS.
THE MAGLENTA LOCAL SEVERE WEATHER CONDITIONAL INDEX CONTINUES TO
YIELD MINOR EVENT POSSIBLE FOR THE ALY FCST AREA WITH LIMITED
INSTABILITY THE CULPRIT FOR ONLY MINOR. SOME OF THE TALLER
UPDRAFTS COULD YIELD WET MICROBURSTS /DCAPE VALUES OF 500-800 J/KG
IMPLIED/ OR MARGINAL SEVERE HAIL BASED ON THE WET BULB ZERO
HEIGHTS.

FOR NOW...WE ADDED SMALL HAIL AND GUSTY WINDS TO THE ENTIRE AREA.
PWATS GENERALLY AROUND 1.50 COULD YEILD SOME BURSTS OF RAIN. THE
BETTER THREAT AREA FOR SEVERE LOOKS LIKE IT WILL BE SOUTH OF ALY.
WE INCREASED POPS TO LIKELY VALUES THIS PM INTO THIS EVENING BASED
ON RADAR TRENDS. TEMPS LOOKED FINE.

VIL OF THE DAY AT KALB = 55 KG/M2
                   FZL = 13.5 KFT
           -20C HEIGHT = 25.1 KFT

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
IT STILL APPEARS THAT A SIGNIFICANT RAIN EVENT WILL BEGIN UNFOLDING
TONIGHT THROUGH EARLY THURSDAY. UPSTAIRS...AN UPPER LEVEL LOW IS
FORECAST TO MOVE SOUTH FROM THE HUDSON BAY REGION AND CUTOFF
SOMEWHERE TO OUR WEST. AN IMPRESSIVE UPPER LEVEL TROUGH FOR THE TIME
OF YEAR WILL BEGIN TO PULL IMPRESSIVELY HIGH PWAT AIR FROM THE
TROPICS...JUMPING OUR VALUES TO AROUND 2.00 INCHES.

IN ADDITION...OUR AREA WILL COME UNDER A PRETTY IMPRESSIVE RR
SEGMENT OF THE UPPER AIR JET AT A NOT TOO SHABBY SPEED OF 100 KTS BY
LATE WEDNESDAY NIGHT. A THETA RIDGE IS POINTED UP THE HUDSON VALLEY
ALONG WITH H850 WINDS APPROACHING 50KTS.

ALSO...1000-MB-500MB THICKNESS DIFFLUENCE IS CLEARLY EVIDENT OVER
OUR AREA BY LATE WEDNESDAY.

AT THE SURFACE...IT LOOKS AS IF LOW PRESSURE WILL DEVELOPS JUST TO
OUR WEST AND SLOWLY MOVE NORTH ALONG A STALLED OUT FRONT.

ALL THESE ELEMENTS PORTEND OF A SIGNIFICANT RAINFALL LATE WEDNESDAY
INTO EARLY THURSDAY. BOTH THE 00Z GFS AND NAM INDICATE THE POTENTIAL
FOR HEAVY RAINFALL...ALTHOUGH THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL IS DIFFERENT. THE 06Z NAM HAS TRENDED EVEN FURTHER
WEST WITH THE AXIS OF HEAVIEST PRECIPITATION WHILE THE CANADIAN AND
EUROPEAN ARE A LITTLE FURTHER EAST.

IT IS STILL TOO EARLY TO ATTEMPT TO PINPOINT THE MAXIMUM RAINFALL.
MORE ON THE RAIN CAN BE FOUND IN OUR HYDRO SECTION.

SO...INCREASE POPS TO LIKELY OVERNIGHT...AND TO CATEGORICAL BY
WEDNESDAY INTO WEDNESDAY NIGHT. LOOKS AS IF THE HEAVIEST RAIN MIGHT
TAKE PLACE WEDNESDAY NIGHT. THE SYSTEM LOOKS TO GET A PUSH EAST BY
THURSDAY...WITH DRIER WEATHER FINALLY FOR FRIDAY.

03Z SREF PLUMES INDICATED A LARGE SPREAD BETWEEN MEMBERS INCLUDING
ONE THAT GAVE ALBANY JUST 0.03 INCHES THROUGH THIS WEEKEND THE
AVERAGE WAS OVER AN INCH OF RAINFALL.

THE 03Z MREF SPREAD WAS NOT QUITE AS LARGE...BUT SHOWED MORE MEMBERS
IN THE INCH PLUS RANGE...WITH ONE MEMBER NEARLY 4 INCHES

AS FOR TEMPERATURES GENERALLY WENT WITH A BLEND OF THE MET/MAV NOS.
IN AT LEAST TWO CASES...THE FWC VALUES LOOKED A LITTLE UNREALISTIC
AND WERE TOSSED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THIS LONG TERM PORTION OF THE FORECAST CONTINUES TO LOOK
UNSETTLED...GENERALLY SPEAKING.  WE WILL INITIALLY BEGIN THIS PERIOD
WITH AN AREA OF SUBSIDENCE IN THE WAKE OF THE FRONT AND UPPER TROUGH
THROUGH THE BEGINNING OF WEEKEND.  ALTHOUGH CAN NOT COMPLETELY RULE
OUT A SLIGHT CHANCE OF A SHOWER FRIDAY AFTERNOON IN THE INSTANCE OF
A WEAK SHORT WAVE PASSING BY.  THE TROUGH IN THE VICINITY OF THE
JAMES BAY APPEARS TO RELOAD WITH PERHAPS AN ARGUMENT OF A FUJIWHARA
EFFECT WITH A COUPLE OF SHORT WAVES TRACKING AROUND THE PERIPHERY OF
THIS FEATURE THROUGH THE WEEKEND.  SO THIS WOULD INCREASE THE
PROBABILITIES OF PRECIPITATION BUT NOT A WASH OUT.

TEMPERATURES THROUGH THE PERIOD WILL AVERAGE NEAR NORMAL WITH
PRECIPITATION ALSO NEAR NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A MID LEVEL SHORTWAVE ASSOCIATED WITH A WEAK SFC LOW MOVING ALONG A
STATIONARY FRONT ACROSS NE PA...LONG ISLAND...AND THE SRN NEW
ENGLAND COAST WILL BRING SHRAS AND TSRAS TO ERN NY THIS PM INTO
EARLY THIS EVENING.  CONDITIONS WILL LOWER TO MVFR/IFR LEVELS IN
TERMS OF VSBYS/CIGS IN THE THUNDERSTORMS.  THE BEST SHORT FOR
THUNDERSTORMS WILL BE BETWEEN 2000-0000 UTC...FROM NORTH TO SOUTH IN
THE HUDSON RIVER VALLEY.  WINDS WILL GENERALLY BE S/SE AT LESS THAN
10 KTS...BUT UP TO 35 KTS AT KALB AND KPOU IN ANY CONNECTION.

OVERNIGHT...SHOWERS MAY LINGER PRIOR TO 0400 UTC AT KPOU...BUT A
MOIST AIR MASS WITH THE FRONT LIFTING NORTH TO THE SRN ADIRONDACKS
AS A WARM FRONT WILL ALLOW STRATUS AND FOG TO FORM.  WE TENDED TO BE
AGGRESSIVE FORECASTING MVFR/IFR CIGS/VSBYS AT THE TERMINALS. SOME
DRIZZLE OR ISOLD SHRA ACTIVITY IS ALSO POSSIBLE.  THE WINDS WILL BE
CALM.  THIS CAN BE FINE TUNED WITH LATER TAF ISSUANCES.

1200-1400 UTC WED...THE FOG AND STRATUS WILL BURN OFF WITH ANOTHER
DISTURBANCE IN W/SW FLOW IMPACTING ERN NY IN THE EARLY PM.

OUTLOOK...
WED PM-THU...MVFR..CIG. SHRAS...CHC OF IFR WITH +SHRA AND TSRA.
FRI...VFR...SLIGHT CHC OF A SHOWER.
SAT...VFR/MVFR...CHC SHRA/TSRA.

&&

.FIRE WEATHER...
EXPECT SCATTERED SHOWERS AND STORMS MAINLY THIS AFTERNOON.
HOWEVER...THESE WILL LAST WELL INTO THE NIGHT AND ACTUALLY INCREASE
IN COVERAGE AS POTENT SYSTEM MOVES FROM THE WEST. THE POTENTIAL IS
THERE FOR A WASHOUT LATE WEDNESDAY INTO THURSDAY AS WE COULD RECEIVE
A LOT OF RAIN.

LIGHT WIND TODAY WILL BECOME SOUTHERLY AROUND 10 MPH TONIGHT AND
INCREASE A BIT MORE WEDNESDAY.

RH VALUES WILL REMAIN ELEVATED TODAY...ONLY FALLING TO AROUND 60
PERCENT. THEY WILL APPROACH 100 PERCENT TONIGHT AND REMAIN HIGH
TOMORROW ONLY DROPPING TO THE 70S TO AROUND 80.

&&

.HYDROLOGY...
THE THREAT FOR A SIGNIFICANT HEAVY RAINFALL EVENT INCREASES
WEDNESDAY MORNING THROUGH THURSDAY MORNING...

THE ELEMENTS APPEAR TO BE COMING TOGETHER FOR A HEAVY RAINFALL
WEDNESDAY INTO WEDNESDAY NIGHT. MUCH OF THESE AREAS HAVE ALREADY
BEEN EXPLAINED IN OUR NEAR/SHORT TERM SECTIONS. IT IS NOW MORE OF
A QUESTION AND WHEN AND EXACTLY WHERE THE HEAVIEST QPF WILL SET
UP.

SCATTERED STORMS TODAY WILL LIKELY NOT PRODUCE ANY SIGNIFICANT HYDRO
PROBLEMS ALTHOUGH THEY ARE FORECAST TO MOVE SLOWER THAN
YESTERDAY. PWAT VALUES SHOULD REMAIN WELL BELOW TWO INCHES TODAY.

TONIGHT AS AN UPPER LOW DEEPENS AND BEGINS TO DIG SOUTH FROM HUDSON
BAY...A SOUTHERLY FLOW WILL INCREASE MOISTURE FROM THE SOUTH. THIS
IN TURN WILL ALLOW MORE NUMEROUS SHOWERS TO FORM ALONG A STALLED OUT
FRONT. THESE WILL BECOME WIDESPREAD SOMETIME ON WEDNESDAY AS A UPPER
LEVEL JET STREAK COME INTO PLAY.

AVERAGE BASIN RAINFALL LOOKS TO BE BELOW AN INCH THROUGH EARLY
WEDNESDAY. THEN...AS THE LION SHARE OF POTENTIAL HEAVY RAINFALL
HEADS OUR WAY LATE WEDNESDAY INTO THURSDAY...WE ARE NOW FORECASTING
A MAX OVER 3 INCHES OF RAINFALL TOTAL TO ACCUMULATE IN THE HUDSON
VALLEY...WITH MUCH LIGHTER AMOUNTS UNDER AN INCH OVER NORTHWESTERN
HERKIMER COUNTY. THESE VALUES ARE NOT ETCHED IN STONE AND COULD
CHANGE WITH NEXT MAJOR PACKAGE. THE IMPORTANT THING HERE IS THAT THE
POTENTIAL IS THERE FOR RAINFALL TO EXCEED 3 INCHES SOMEWHERE IN OUR
HSA. THIS TYPE OF RAIN WOULD HAVE IMPACT AT LEAST SOME OF OUR
WATERSHEDS AND COULD PRODUCE LOCALIZED FLASH FLOODING. OUR SERVICE
HYDROLOGIST WILL FURTHER ACCESS THE SITUATION LATER TODAY. A FLOOD
WATCH MIGHT BE ISSUED LATER TODAY OR TOMORROW IF THE CONFIDENCE
OF HEAVY RAIN INCREASES.

AFTER THE RAIN ON THURSDAY...SOME DRYING IS IN THE CARDS...AT LEAST
FOR FRIDAY. WE MIGHT BE DEALING WITH YET ANOTHER RAINMAKER OF SORTS
BY THE WEEKEND.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...HWJIV
LONG TERM...BGM
AVIATION...WASULA
FIRE WEATHER...HWJIV
HYDROLOGY...TAW/HWJIV
Hazardous weather outlook, Jul 22, 11:33 AM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1233 PM EDT TUE JUL 22 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1233 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON. SOME THESE STORMS COULD CONTAIN SMALL HAIL AND GUSTY
WINDS TO 50 MPH...AS THEY MOVE FROM SOUTHWEST TO NORTHEAST AT 20 TO
25 MPH. THE THUNDERSTORMS WILL FORM AHEAD OF A WEAK AREA OF LOW
PRESSURE MOVING ALONG A STATIONARY FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A POTENTIAL FOR A HEAVY RAIN EVENT WEDNESDAY INTO THURSDAY
AS A FRONTAL BOUNDARY BECOMES STATIONARY NEAR OUR REGION. VERY MOIST
AIR WILL MOVE INTO OUR REGION AND COULD RESULT IN RAINFALL EXCEEDING
TWO INCHES IN MANY LOCALITIES. IN ADDITION...EMBEDDED THUNDERSTORMS
ARE POSSIBLE WITHIN THE RAINSHIELD WHICH COULD ADD EVEN HEAVIER
LOCALIZED RAINFALL OF 4 OR MORE INCHES. AT THE VERY LEAST...THIS
RAIN COULD RESULT IN SIGNIFICANT RISES IN SOME OF OUR WATERSHEDS AND
PRODUCE LOCALIZED FLASH FLOODING. IF THE CONFIDENCE IN THIS SCENARIO
INCREASES...A FLOOD WATCH MIGHT BE ISSUED LATER TODAY OR TOMORROW.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED BY LATER TODAY.

TAW/HWJIV

In the hours before

Special weather statement, Jul 22, 1:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
206 PM EDT TUE JUL 22 2008

NYZ038-221900-
SOUTHERN HERKIMER NY-
206 PM EDT TUE JUL 22 2008

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
CEDARVILLE...OR ABOUT 6 MILES SOUTHWEST OF ILION...AND MOVING
NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
ILION...FRANKFORT AND JORDANVILLE BY 240 PM EDT
MOHAWK BY 245 PM EDT
HERKIMER BY 255 PM EDT
6 MILES SOUTHWEST OF LITTLE FALLS AND 9 MILES SOUTH OF MIDDLEVILLE BY
300 PM EDT

RAINFALL RATES MAY APPROACH AN INCH IN AN HOUR.

WASULA
Special weather statement, Jul 22, 1:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
259 PM EDT TUE JUL 22 2008

NYZ038>040-221945-
SOUTHERN HERKIMER NY-MONTGOMERY NY-SOUTHERN FULTON NY-
259 PM EDT TUE JUL 22 2008

...A STRONG THUNDERSTORM IN SOUTHERN HERKIMER COUNTY MOVING INTO
WESTERN FULTON AND WESTERN MONTGOMERY COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 6 MILES EAST OF JORDANVILLE...OR ABOUT 9 MILES SOUTH OF
LITTLE FALLS...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
FORT PLAIN AND ST. JOHNSVILLE BY 345 PM EDT

RAINFALL RATES WILL APPROACH AN INCH IN AN HOUR.

WASULA

The radar

The Albany radar (KENX), 46 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 22, 3:00 PM EST
Where
Montgomery County, 2.07 mi S of Sprakers
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.850, -74.500

Two trees were reported down in the town of Root due to strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 22, 3:45 PM EST
Where
Columbia County, 0.86 mi NE of Gallintinville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.040, -73.660

Trees were reported down along Route 82, approximately 1 mile northeast of Gallatinville, due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126093, 126095.